Public Health – Seattle & King County is concerned that a new combination of drugs not typically seen in our area could pose an increased risk of fatal overdose in our community.
Since late March, the King County Medical Examiner’s Office identified two fatal overdoses where either black tar heroin or a fake black tar substance contained fentanyl and fentanyl analogues. In a third instance, the Washington State Patrol Crime Lab confirmed that a substance seized locally contained heroin and fentanyl.
Until recently, the mix of fentanyl in heroin in a single drug product is not something seen in King County, but has been contributing to overdose deaths in the Midwest and Eastern regions of the U.S. for several years.
This combination raises particular concern because people may not know that the drug they are taking is laced with fentanyl—posing higher risk for fatal overdose.
“Heroin that contains fentanyl has been a driver of overdose deaths in the eastern part of the U.S. and we’ve been very concerned that if this combination started to show up in the local drug supply, it could lead to an even greater increase in the drug overdose epidemic. We have already seen an increase in overdose deaths due to fentanyl in counterfeit pills,” said Brad Finegood, Strategic Advisor, Opioids and Other Drugs, Public Health – Seattle & King County.
“We haven’t seen a large number of fatal overdoses from fentanyl in black tar heroin yet, but these three events are concerning and significant. We can help prevent a tragic and fatal outcome by carrying naloxone and reminding people not to use alone.”
Public Health has been providing warnings to the community about fentanyl found in counterfeit pills. Locally, fentanyl is still most commonly found in counterfeit pills that are sold on the street or online. These pills are often marked with “M30” and referred to as “oxys” or “percs.”
It is important to note that overdose knows no boundaries. It impacts people from all walks of life. Fentanyl-involved overdoses touch communities across a broad swath of the county. The Map tab on the top of the Overdose Death Dashboard provides a look at overdose deaths across the County.
Reduce risk of overdose
- Have naloxone ready. You can get naloxone at pharmacies, needle exchanges and other community sites. Find naloxone near you
- Do not use alone
- Recognize the signs of an overdose
- If you suspect an overdose, call 911 right away. The Good Samaritan Law protects you and the person overdosing from drug possession charges. More information on the Good Samaritan Law
- For information, data and resources to prevent overdose visit www.kingcounty.gov/overdose
Access to treatment
Medications such as methadone and buprenorphine are effective treatments for opioid use disorder. Starting medication for opioid use disorder is now more accessible than ever. People can connect with a provider via phone or online from their own home to get started on buprenorphine. Call the Washington Recovery Helpline for resources at 1-866-789-1511 or www.warecoveryhelpline.org.
Originally posted June, 11, 2020